The trusted source for
healthcare information and
The Institute for Safe Medication Practices (ISMP) in Huntington Valley, PA, has issued a special alert about lookalike packaging of two drugs that can lead to serious adverse events. The ISMP urges risk managers to send the alert to the appropriate clinicians. "A medication error reported last week has highlighted the need for health care practitioners caring for obstetrical patients to take action to avoid serious errors resulting from lookalike commercial labeling and packaging of Methergine [methylergonovine maleate] and Brethine [terbutaline sulfate], which are pharmacological opposites," the alert says.
Despite previous warnings about this potential error, the United States Pharmacopeia-ISMP Medication Errors Reporting Program continues to receive numerous reports of medication errors and patient injuries resulting from Methergine-Brethine mix-ups.
Both agents are frequently used in labor and delivery settings, but for very different clinical reasons, the ISMP reports. Brethine is used to treat pre-term labor, and Methergine is used primarily after delivery of the placenta to treat hemorrhage and failure of the uterus to contract. Since Methergine can contribute to spontaneous abortion, it is absolutely contraindicated in pregnancy and would be especially dangerous to a patient in pre-term labor.
Both products are packaged as 1 mL ampuls within an amber plastic tub, covered by a foil label with the product name in tiny print, making them difficult to tell apart. Both ampuls also have very similar colored rings around the ampul necks that can be seen through the amber plastic, which further adds to the visual similarity.
In the recent case reported to the ISMP, a 35-year-old woman was experiencing pre-term labor, and was prescribed a Brethine intravenous push. Instead, the nurse accidentally prepared and administered Methergine intravenously. The mother required an emergency cesarean, but the patient and her newborn were able to be discharged on schedule two days later.
To reduce the risk of this type of error, ISMP suggests that health care providers take these steps: